Side effects can occur with any type of treatment for Hodgkin lymphoma (HL), but not everyone has them or experiences them in the same way. Side effects of chemotherapy will depend mainly on the:
Chemotherapy kills cancer cells, but it can also damage healthy cells. Different cells and tissues in the body tolerate chemotherapy differently.
Side effects can happen any time during chemotherapy. Some may happen during, immediately after or a few days or weeks after chemotherapy. Most side effects go away after chemotherapy is completed. Late side effects can occur months or years after chemotherapy. Some side effects may last a long time or be permanent.
It is important to report side effects to the healthcare team. Doctors may grade (measure) how severe certain side effects are. Sometimes chemotherapy doses or schedules need to be adjusted if side effects are severe.
Bone marrow suppression is a condition in which one or more of the main types of blood cells are decreased.
Low blood cell counts occur because of chemotherapy’s effect on the bone marrow, where blood cells are made. Blood cell counts often reach their lowest level about 7–14 days after chemotherapy. Bone marrow suppression is the most common and most serious side effect of chemotherapy. When it happens, the dose of chemotherapy drugs may need to be adjusted or chemotherapy may have to be stopped temporarily or postponed.
Not all chemotherapy drugs cause nausea and vomiting. Individual drugs vary in their effects, but nausea and vomiting are more likely when combinations of chemotherapy drugs are given.
Nausea and vomiting can occur within the first few hours after chemotherapy drugs are given and usually last about 24 hours. However, delayed nausea and vomiting may continue for a few days after treatment. Some people may have anticipatory nausea after having a few treatments – they feel nauseated even before treatment is given because they expect to be sick.
Nausea and vomiting, fatigue or a buildup of waste products as cancer cells die can cause loss of appetite. Some chemotherapy drugs can cause temporary changes in taste and smell, which can make foods seem less appetizing. Some people lose interest in food completely and don’t eat, even though they know they need to. This can lead to weight loss and malnutrition. Maintaining good nutrition during and after chemotherapy is important to help a person recover from treatment.
A sore mouth (also called stomatitis or oral mucositis) occurs because of chemotherapy’s effect on cells inside the mouth. Many drugs can cause a sore mouth. It occurs more often when higher doses of drugs are used. A sore mouth occurs about a week (anywhere from 5–14 days) after chemotherapy is started. It often improves on its own a few weeks after treatment is finished.
Painful mouth sores, ulcers in the mouth and mouth infections can also develop. Thorough, regular mouth care can help prevent a sore mouth and reduce infection. The healthcare team will give instructions about how often to clean and rinse the mouth and what to use. Pain medicines or special oral solutions may be needed to relieve pain.
Fatigue causes a person to feel more tired than usual and can interfere with daily activities and sleep. It occurs for a variety of reasons. Fatigue may be caused by anemia, specific drugs, poor appetite, depression, or it may be related to toxic substances that are produced when cancer cells break down and die. Fatigue can occur days after a chemotherapy treatment cycle and may get better as time goes by. Fatigue can continue long after the person has finished their cancer treatment.
Hair loss (alopecia) is a common side effect of many, but not all, chemotherapy drugs. Hair follicles are vulnerable to chemotherapy drugs because they grow fast. The extent and duration of hair loss is unpredictable. It depends on the type and dose of drugs used and on personal factors. Hair loss can occur on all parts of the body, including the face and scalp. Hair loss can begin within a few days or 2–3 weeks after chemotherapy starts. Hair usually grows back once chemotherapy treatments are over.
It is often recommended that hair not be permed, straightened, dyed or coloured during treatment and to wait until new hair growth becomes established and hair returns to its original state. This may take as long as 6 months or more after treatment. Talk to the healthcare team about when it is okay to treat the hair again.
Diarrhea is an increase in the number and looseness of stools. It occurs because chemotherapy drugs often affect the cells that line the gastrointestinalgastrointestinalReferring to or having to do with the digestive organs, particularly the stomach, small intestine and large intestine. tract. Many factors increase the risk of diarrhea, including the type and dose of chemotherapy drug used. Diarrhea is often worse when combinations of drugs are given. Diarrhea occurs soon after chemotherapy starts and can continue for up to 2 weeks after treatment has ended.
Constipation occurs when stools become hard, dry and difficult to pass. Many factors increase the risk of constipation, including the type of chemotherapy drug used (particularly vinca alkaloids such as vincristine), medicines given with chemotherapy to relieve nausea and vomiting, and decreased fluid intake. Constipation usually occurs 3–7 days after the chemotherapy drug is given.
Some chemotherapy drugs can cause minor skin changes or skin irritation. Skin changes can occur during and for some time after chemotherapy. Some reactions are redness, itching, dryness, rash or nail changes.
Skin may be more sensitive or easily irritated by the sun during chemotherapy treatment.
Some of the chemotherapy drugs used to treat HL, like cyclophosphamide (Cytoxan, Procytox), can irritate the bladder lining and cause inflammation or bleeding (cystitis). Cystitis is more likely to occur when high doses of cyclophosphamide are used. Drinking lots of fluids and emptying the bladder often can decrease the risk of cystitis.
Some chemotherapy drugs can cause pain or aching in the muscles and joints. This may continue for a period of time after treatment is finished. The healthcare team will give instructions on what medicines to use to relieve the pain.
Swelling of the feet and lower legs is a side effect of some chemotherapy drugs used to treat HL. Drinking plenty of fluid and taking anti-gout medicine (if the doctor prescribes it) can help prevent fluid retention.
Many chemotherapy drugs are given by injection, often intravenously. After the initial needle stick to insert the intravenousintravenousWithin or into a vein (a blood vessel that carries blood from tissues and organs in the body to the heart). (IV) needle or catheter, there is usually no discomfort or pain when IV chemotherapy drugs are given.
Some chemotherapy drugs can be very irritating if they escape from the vein and leak into the surrounding tissues. This is called extravasation. When these drugs get into the tissues, they can cause redness, swelling, pain, burning or stinging at the injection site. In some cases, extravasation can cause severe damage to the skin and surrounding soft tissue.
An intravenous (IV) needle or catheter can cause the vein to become inflamed. The area around the insertion site or along the vein can become red, warm, tender or painful, and swollen. This is called phlebitis. The chance of developing phlebitis is affected by the:
Nurses often check IV sites for signs of phlebitis, and IV sites are changed according to hospital or clinic practice. If phlebitis occurs, the IV needle or catheter is usually removed and started in another site. Warm, moist compresses are used to decrease inflammation. This usually helps relieve the inflammation within a few days.
Allergic reactions are not common side effects of chemotherapy, but they can happen. Allergic reactions are most likely to occur when drugs are given intravenouslyintravenouslyWithin or into a vein (a blood vessel that carries blood from tissues and organs in the body to the heart).. They usually happen shortly after the drug is given. Although any drug can cause an allergic reaction, some chemotherapy drugs are more likely than others to cause allergic or hypersensitivity reactions.
Certain chemotherapy drugs can cause organ damage. Steps are taken to limit the damage to healthy cells, but occasionally organ damage can occur. Whether or not organ damage occurs depends on many factors. Some of the organs that may be affected by chemotherapy include the:
A very small number of people may develop a second cancer caused by certain chemotherapy drugs. The highest risk of developing a second cancer occurs in people who have received both radiation therapy and chemotherapy. Leukemia is most associated with the MOPP chemotherapy regimen used to treat HL. MOPP has been replaced for the most part by other regimens because of this risk and other toxicities.
Note: Other side effects may occur. For more detailed information on specific drugs, go to sources of drug information.